Discussions that mention morphine

Pain Management board


1 mg of oxycodone equals 1.5 mgs of Morphine which means if you were taking 240 mg of Oxy, you need 360 mg of Morphine. Dave had posted something to me a few months ago that worked out how to figure out a similar switch to Kadian.

I don't want to give you bad info, but if I recall correctly you take the 360 and divide by 6 because of the 24 hour dosing of Avinza and that gives you 60 mg. You should be on 60 mg of Avinza. And if that is right, you are perfectly set up.

Now, Avinza does have some differences that make this an estimate. Avinza does release some morphine instantly.

Also, I did not put your bt med into the equation because normally you wouldn't. But if you are taking them more as part of your daily dosing, then we need to refigure the extra oxy into the equation.

Hopefully, Dave will be along soon to clean up my mess!

Alan
Hi babycakes, Wow, that's a low dose of morphine compared to a heathy dose of oxy. The long acting MSO4 products do have some tough prescribing directions. They basically say to do the math conversion and start at half particularly if you haven't been exposed to morphine.Even if he used a 1:1 conversion which isn't absurd if you haven't taken morphine it would get you in the ballpark and then you can adjust.

Unfortunately you are at the mercy of the doc but he should expect to hear from you when making a conversion. The shame would be if he's not willing to step up, you may end up ruling a med out that could be very effetive. At this point I would go to 30 twice a day and try to get through the weekend and then call monday to adjust the dose. The dose is actually so low I would expect you to experience some withdrawal untill you get to at least half your old dose of oxyC. 120 of morphine should ease the withdrawal but even then it may be a long haul to titrate a new med in a different class of opiates.

When I switched from methadone to morphine they started me at 200 mgs a day, the following wek we went to 300 the next was 400 and after 10 more days of misery I demanded to see the doc and he had no problem adjusting to 600 mgs. At 600 is was very effective. Had he or I given up at 300 or 400, I never would have known oral morphine could have been effective.

You have to look at titration as a process, it took time to get to 240 mgs of oxyC, it will take some time finding the right dose of morphine. Hopefully the doc will continue to work with you untill it's working or untill you hit a side efect you can't tolerate. What's the real difference between 240 of oxy or 300 or 400 of morphine. You become just as dependnet, It's not a low dose of either med. I don't believe in 0 cross tolerance, which would mean because you haven't taken morphine yet, you wouldn't have any tolerance to it.

Taking 3-4 or 6 weeks to finsh titrating isn't absurd if you have lived with pain for years. As long as you know he will keep working with you untill they find an effective dose, it makes the process tolerable. Worrying he expects this to do the job is where the panic comes in. Try not to panic, it sounds like he did a decent job trying to keep up with the Oxy over the years and there shouldn't be any reason to think he wouldn't try just as hard to find the dose you need with Avinza.

They did the same thing when I started with a pump. My starting dose was 1/6 of what my ending dose was. It took 6 months and 16 adjustments to titrate the pump. I was confident he would keep working with me and he did.
We went through the same 2 month process when they switched from morphine to dilaudid in the pump. If you have been pain for years, a few months titraing a new med isn't impossible and you won't die during that time. It's better than the days when LA meds were not used on anything but terminal pain.

You just have to show you're giveing it a chance and stay in comunication with the doc so you know what he expects out of each new dose. Does he expect you to wait a month or wait long enough to know if it's the right dose. With Avinza, you really know in a matter of days, going a week just shows good faith and your trying not to cause his practice any undue burden, but he was the one that did the math, not you.

So don't feel guilty your not getting relief yet. Use your BT meds as prescribed and when you talk with your doc, I wouldt make the use of BT meds part of what determines your need for an overall increase. Hang in there and try to realize there really isn't much he can do over the weekend. He doesn't have your chart in front of him so he shouldn't be making dose adjustments and writing the info on a napkin hoping to get that info inserted in your file on monday. That's just bad medecine.

Ya know that saying a picture is worth a thousand words, it's absolutely true. Seeing what kind of shape your in after a bad weekend will probably get you farther than anything you could say over the phone. When you call the doc for an adjustement, try not to get into the details with the scheduling person. Just say they switched me from oxy to morph last week and I've been sick or in pain, "whatever describes it best" and you need to see the doc asap.

Good luck and hopefully you willend up a little lower than some chhart suggest because you simply repond better to a different med. You may get relief at 1:1 and not need to go as high as 1:1.5. But docs never start at the high end. That would be dangerous, so they start low, knowing they will need to make adjustement and knwoing your not going to die over the weekend if the dose is too low.

Hang in there and do whatever else you have learned that helps, Hot baths, ice packs, heating pads, whetever helps at all. Explain to family it may be a rough weekend and to take it easy on you untill you get this sorted out.

Hang in there, Dave
I agree that it is a low convesion and not at all suprising that you are having more pain.

i switched from 90mg of oxycodone to 180mg of morphine and it worked very well for almost a year until my condition changed for the worse.

while i think my doc was generous on the 2:1 conversion the general rule is oxy is considered 50% stronger then morphine.

i was switched from a short acting med to a long acting med so i was very pleased with not having to constantly watch the clock.

just be honest with your doc,tell him how your feeling and as dave said
ice packs and hot baths can be a lifesaver when the pain is at a point where you just cant take it anymore.
believe me i know what its like.if i had a dollar for everytime i pulled out the ice pack the past 3 months id be doing ok.
and even if its 95 degrees and humid ill still float in a hot bath just to take the pressure off my spine and ease the pain for a few minutes.

i hope the pain eases off or your doc changes things around to ease your suffering.hang in there.
scott